I Got Trained to Administer Narcan to Prevent Overdoses, and You Can Too
March 14, 2019
And it's affecting the HIV community as well. I recently spoke to Alexandra Valentine, the managing director of substance abuse services at GMHC in New York, about what they're doing to address the issue.
We recognized that as a part of treating HIV, we're treating individuals who [sometimes] suffer from a myriad of other complications," she said. "Substance abuse is both a risk factor [for HIV infection] as well as a factor that occurs often in a comorbid fashion with people who are HIV positive."
GMHC in New York offers safe, non-judgmental programs to address these issues and, in 2017, implemented a fantastic opioid overdose prevention program. The program offers training in administering Narcan (generic name: naloxone) to anyone who wants it. Narcan is a Food and Drug Administrationapproved nasal spray emergency treatment used to counteract the effects of an opioid overdose. Narcan is completely safe and easy for anyone to administer, with no medical training necessary.
The opioid overdose program is funded by a grant from the New York City Health Department and allows GMHC to have a staff member dedicated to training members of the GMHC team as well as members of the community at large. "Just in 2018, we trained over 1,500 individuals in Narcan, and we handed out close to 2,000 kits," Valentine said.
The program offers free, weekly drop-in sessions to learn about Narcan. I was curious about the drug and how easy or difficult it was for the average person to use. I decided to drop in to a training session and find out more. Moreover, it's something that I can do to help battle the overdose crisis. I'm never in party-hardy situations; however, I do live in New York and often see people in various states of inebriation. After taking this training, if I run across someone overdosing, maybe I can be helpful.
The day of the training, I was a little nervous.
I was greeted on a Thursday afternoon by Garrett Reuscher, harm reduction counselor and patient navigator at GMHC. He led me into a meeting room. Since I was the only one who dropped in that day, I got one-on-one training.
Reuscher started by giving me examples of opioids, which include street drugs and prescription drugs: heroin, methadone, oxycodone, hydrocodone, codeine, morphine, fentanyl, and Dilaudid (hydromorphone). He then gave me some of the frightening statistics of the crisis, both locally and nationally.
Next, he told me about what Narcan does. "It actually reverses the overdose," Garrett said, "actually blocking the opioid for 30 to 90 minutes. It puts the user into immediate withdrawal."
Reuscher then told me about risk factors for overdosing: mixing drugs, reduced tolerance due to stopping using for a time (because of incarceration, hospital stay, short-term recovery, etc.), using drugs alone, or fentanyl being in the picture. He taught me the signs that someone is overdosing: The person is unconscious and can't be woken up, their breathing is shallow or they've stopped breathing, they're snoring or gurgling, or their nail beds and lips are turning blue.
One of the things Reuscher told me about Narcan that really surprised me is that it is completely safe. It is not harmful if, for example, you give it to a person not having an opioid overdose, or someone who is pregnant. It doesn't interact with any other medications, and no one is allergic to it. It blocks opioids and nothing else.
Then Reuscher took me through the actions I'm supposed to take if I suspect someone is overdosing. First, you shake them and shout at them to try and wake them up. Then you try to awaken the person by rubbing them on the sternum. If the person still does not respond, call 911, then administer Narcan. The drug is a nasal spray and works as easily as you think it would. Place the individual on their back with head tilted back and spray the drug up the nose. If there is no response in two to five minutes, administer a second dose. Then you lay the person on their side in the recovery position, in a fetal-like pose in case of sickness.
After administering the Narcan, once the person wakes up, you have to explain to the person what happened. "Chances are," Reuscher explained, "the person who you just kept from overdosing is not going to be happy about it: They will be in withdrawal and likely will want to use again soon. It is very important that you stay with the person until help arrives." They may be at risk of overdosing again, especially if they use again before the Narcan wears off.
Then Reuscher gave me a kit (the kits are supplied free of charge). The kit includes two Narcan doses, some alcohol prep wipes, medical gloves, a rescue breathing face shield (in case mouth-to-mouth is necessary), and information on opioid overdose -- all in a darling blue zippered bag.
I walked out feeling good about my new-found knowledge, but also a tad apprehensive about the responsibility. But if I run across someone who needs my help and I can be helpful, I'll be glad I had this training and that cute little blue bag.
As Valentine said, "The training is a mechanism of inspiring confidence and reducing fear. There's no risk in using it [Narcan], and honestly, ultimately you could be saving someone else's life."
The opioid overdose program drop-in groups are held at GMHC on Tuesday afternoons between 3 and 4 p.m. For information on these sessions, having a training at your school or place of business, or for any questions on the program, contact Garrett Reuscher at email@example.com. If you are not in New York City, you can email Harm Reduction Coalition to find out about a nearby training at firstname.lastname@example.org, or review their online training.
Charles Sanchez is an openly gay, openly poz writer/director/actor living in New York City. He has written for WritingRaw.com and HuffPost's Queer Voices. As a performer, musical director, and director, he has worked in venues ranging from Lincoln Center and off-Broadway to dinner theater in Arkansas. His award-winning musical comedy web series, Merce, is about an HIV-positive guy living in New York who isn't sad, sick, or dying.
'Drug Users Are People Too': Addressing Opioid Addiction, Chemsex, Alcoholism, and Smoking Among People Living With HIV
This article was provided by TheBody.